KUSA – Doctors and law enforcement are concerned about people buying drugs laced with fentanyl, a powerful painkiller that can be deadly in small amounts.

“It can be someone who thinks they were buying prescription drugs online in order to get a cheaper rate and what they’re actually getting is a modified version of what they thought they were getting and it’s actually fentanyl coming from China,” Barbara Roach, Special Agent in Charge of the Drug Enforcement Administration Denver Field Division said.

The DEA is so concerned about the drug and its effects, it made a video for law enforcement, warning about the dangers.

“Now what we’re seeing is fentanyl being put in not only fake oxycodone pills, they’re spraying it on top or making the pills themselves,” Roach said. “The user population may actually think that they’re getting heroin and coke, when in reality they’re getting fentanyl.”

So far this year, the Denver Medical Examiner has confirmed four fentanyl overdose deaths.

Rene Ixta’s brother Edward Ixta-Cardenas was one of them.

“It’s a phone call you don’t expect to get,” Ista said. “It kind of changed everything. It kind of caught me by surprise. You couldn’t tell that he was doing anything. He was still himself, day in and day out.”

In February, 28-year-old Ixta-Cardenas was found in the bathroom of his parents’ house.

The Denver Medical Examiner said Ixta-Cardenas overdosed on fentanyl and methadone. The death was ruled an accident.

“Even just a milligram of fentanyl can be markedly dangerous and can be lethal,” said Dr. Thomas Nappe, Toxicology Fellow Physician at Denver Health. “[Fentanyl] has been masquerading in pill form as well in some other situations. Folks might not realize they’re actually taking it and they do overdose on it.”

It has devastated the family of Ixta-Cardenas, who is missed every day.

“Sometimes it feels like he’s not gone, then you realize oh yeah, he is,” Ixta said. “If people are using drugs it’s not only affecting you, it’s affecting your friends and your family, your loved ones.”